Propylthiouracil-induced cutaneous vasculitis. Case presentation and review of the literature.
A patient had cutaneous vasculitis, leukopenia, and splenomegaly caused by the antithyroid drug, propylthiouracil. Histopathologic changes of acute vasculitis of the superficial and deep dermal blood vessels accompanied by fibrin thrombi formation were found in biopsy specimens of the cutaneous lesions. Direct immunofluorescence studies demonstrated IgM and C3 of the vessel walls suggesting immune complex deposition. The literature disclosed five cases with similar features associated with propylthiouracil therapy. Characteristic cutaneous findings include a recurrent, self-limited, symmetrical purpuric eruption that can involve the face or earlobes. Clinicians should recognize these changes as a cutaneous sign of a vasculitis associated with propylthiouracil therapy.
Published In/Presented At
Vasily, D. B., & Tyler, W. B. (1980). Propylthiouracil-induced cutaneous vasculitis. Case presentation and review of the literature. JAMA, 243(5), 458–461. https://doi.org/10.1001/jama.243.5.458
Medicine and Health Sciences
Department of Medicine